Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 200, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2008, 12:40 AM EDT for Clay County, Owen County, Vigo County, Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 12:40 AM EDT (04:40 UTC)
- Expired
- Jul 22, 2008, 1:15 AM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Owen County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 12:40 AM EDT | TSTM WND DMG | 7 Nw Terre Haute, IN | HIGH VOLTAGE POWER POLE SNAPPED. |
| Jul 22, 12:40 AM EDT | TSTM WND DMG | Terre Haute, IN | NUMEROUS TREES DOWN IN ST.MARY OF THE WOODS AREA. |
| Jul 22, 1:09 AM EDT | TSTM WND GST 60 | Terre Haute, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 8:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3634 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 220440
SVRIND
INC021-119-167-220515-
/O.NEW.KIND.SV.W.0200.080722T0440Z-080722T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 AM EDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN WEST CENTRAL INDIANA...
WEST CENTRAL OWEN COUNTY IN WEST CENTRAL INDIANA...
VIGO COUNTY IN WEST CENTRAL INDIANA...
THIS INCLUDES THE CITY OF TERRE HAUTE...
* UNTIL 115 AM EDT
* AT 1236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES EAST OF TERRE HAUTE TO 15 MILES SOUTH OF
TERRE HAUTE...AND MOVING EAST AT 52 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CENTER POINT BY 1245 AM EDT...
CLAY CITY BY 1250 AM EDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 0 AND 27.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3958 8753 3957 8703 3924 8703 3926 8754
TIME...MOT...LOC 0439Z 290DEG 45KT 3952 8713 3938 8722
3924 8740
$$
SALLY1 follow-up statement
000
WWUS53 KIND 220514 RRA
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
114 AM EDT TUE JUL 22 2008
INC021-119-167-220524-
/O.EXP.KIND.SV.W.0200.000000T0000Z-080722T0515Z/
CLAY-OWEN-VIGO-
114 AM EDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OWEN...CLAY AND
VIGO COUNTIES WILL EXPIRE AT 115 AM EDT/1215 AM CDT/...
LAT...LON 3958 8753 3957 8703 3924 8703 3926 8754
TIME...MOT...LOC 0514Z 290DEG 45KT 3937 8660 3923 8669
3909 8687
$$
SALLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:28 AM EDT, 12 minutes earlier.
Area forecast discussion, Jul 22, 12:28 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1228 AM EDT TUE JUL 22 2008 .AVIATION...DISCUSSION FOR 06Z TAFS LEADING EDGE OF WIDESPREAD TRWS WERE FROM KOKOMO TO JUST NW OF HUF AT 0424Z...WITH ANOTHER AREA FROM MARTINSVILLE TO COLUMBUS. BEST CAPES WERE ACRS SW AND WCNTRL IN NEAR FRONTAL BOUNDARY. WL KEEP TRWS IN THE MAIN GROUP OF THE TERMINALS THROUGH 10Z-11Z. WL ALSO NEED TO ADD TEMPO GUSTY WINDS WITH TRWS. CIGS SHOULD BE MVFR WITHIN STORMS AND VFR OUT OF STORMS. SHOULD ALSO BE ENOUGH BLOWOFF TO AVOID ANY FOG. COULD ALSO BE MORE STORMS TOMORROW WITH AHEAD OF THE UPR TROF BUT TOO MENTION UNCERTAINTY TO MENTION MORE THAN CBS. && .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK. AT 18Z MOST OF THE TSRA HAD ENDED ACROSS THE FORECAST AREA /FA/ WITH JUST ISOLATED TSRA AROUND. SKIES WERE BEGINNING TO CLEAR FROM PREV CONVECTION AND ATMS WAS WARMING UP. NUMEROUS SFC BOUNDARIES FROM PREV CONVECTION WERE ACROSS THE FA. GFS APPEARS TO BE SUFFERING FROM SOME FEEDBACK ISSUES IN THE FIRST FEW PERIODS OF THE FORECAST. WILL LEAN TOWARD THE NAM DURING THESE PERIODS OTHERWISE MODELS ARE SIMILAR ENOUGH FOR A BLEND TO BE USED. SCT CONVECTION MAY REFIRE LATE THIS AFTN ALONG OLD BOUNDARIES AS ATMS RECOVERS FROM PREV CONVECTION. LATER DURING THE NIGHT AN UPPER JET MOVES INTO THE LOWER LAKES AND PUTS THE FA IN THE RIGHT ENTRANCE REGION. THIS WILL INCREASE LIFT ACROSS THE FA AND PRODUCE ADDITIONAL TSRA. ATTM BEST FORCING LOOKS TO LINE UP ACROSS SRN FA ALTHOUGH AFOREMENTIONED BOUNDARIES MAY ALLOW FOR DIFFERENT DEVELOPMENT. WILL CONTINUE WITH PREV FORECAST AND KEEP LIKELY POPS ACROSS SRN FA TONIGHT. CHANCE POPS ELSEWHERE. PER LATEST DAY1 CONVECTIVE OUTLOOK SOME SEVERE STORMS ARE AGAIN POSSIBLE. MAV TEMPS LOOK A BIT COOL IN THE OUTLYING AREAS GIVEN EXPECTED DEWPOINTS. WENT WITH A BLEND OF THE COOLER MAV AND WARMER MET. ON TUESDAY UPPER TROF WILL BEGIN TO DIG INTO THE AREA AND PROVIDE FOR SOME ADDITIONAL LIFT. ALSO...CONVECTION MAY BE AROUND IN THE MORNING FROM OVERNIGHT MCS. WILL CONTINUE WITH CHANCE POPS WITH HIGHEST VALUES IN THE SOUTH FOR REASONS MENTIONED ABOVE. MAV LOOKS A BIT WARM GIVEN EXPECTED CLOUDS AND PRECIP...WENT CLOSER TO FWC VALUES. NAM TRYING TO KEEP SOME PRECIP AROUND TUE NIGHT WITH DEWPOINT GRADIENT BUT ATTM NOT CONFIDENT ENOUGH IN THIS SCENARIO TO INCLUDE POPS YET. WILL KEEP DRY FORECAST. WED INTO THU WILL BE DRY AS HIGH PRESSURE MOVES IN. NEXT WAVE MOVES IN FOR THU NIGHT AND MAY LINGER INTO FRI. WITH TIMING UNCERTAIN WILL KEEP FORECAST INTACT FOR NOW...BUT CURRENT TRENDS ARE FOR A QUICKER EXIT TO THIS SYSTEM. FA WILL REMAIN IN NW FLOW INTO THE WEEKEND WHICH MAY YIELD A CHANCE OF RAIN SOMETIME DURING THE PD...BUT THERE IS NOTHING TO FOCUS IN ON ATTM AND CHANCES FOR ANY ONE TIME PD REMAIN TOO LOW TO MENTION. WILL CONTINUE DRY FORECAST. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CS
Hazardous weather outlook, Jul 21, 3:35 PM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 335 PM EDT MON JUL 21 2008 INZ021-028>031-035>049-051>057-060>065-067>072-221945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 335 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MORE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON INTO TONIGHT. ANY STORMS THAT FORM MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MORE STORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jul 21, 11:36 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1136 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM HAIL NASHVILLE 39.20N 86.24W
07/21/2008 E1.00 INCH BROWN IN LAW ENFORCEMENT
A TRANSFORMER WAS ALSO DAMAGED DUE TO WINDS
&&
ABROOKSLocal storm report, Jul 22, 12:18 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1218 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM HAIL DANA 39.81N 87.49W
07/22/2008 E1.00 INCH VERMILLION IN AMATEUR RADIO
&&
ABROOKSLocal storm report, Jul 22, 12:33 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM TSTM WND GST 1 N TERRE HAUTE 39.48N 87.38W
07/22/2008 M65 MPH VIGO IN TRAINED SPOTTER
TREES DOWN
&&
ABROOKSLocal storm report, Jul 22, 12:34 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1234 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL MARTINSVILLE 39.42N 86.42W
07/22/2008 E0.88 INCH MORGAN IN TRAINED SPOTTER
&&
ABROOKSLocal storm report, Jul 22, 12:38 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM TSTM WND DMG ROSEDALE 39.62N 87.28W
07/22/2008 PARKE IN LAW ENFORCEMENT
TREES DOWN
&&
ABROOKSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Monroe | 51 min |
| Jul 21, 11:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 63 min |
| Jul 22, 12:03 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 42 min |
| Jul 22, 12:19 AM EDT | Areal Flood Warning | IND | Bartholomew, Brown | 3 hr |
| Jul 22, 12:25 AM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 35 min |
| Jul 22, 12:44 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 46 min |
| Jul 22, 12:46 AM EDT | Severe Thunderstorm Warning | IND | Jennings | 29 min |
| Jul 22, 1:03 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 42 min |
| Jul 22, 1:31 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Henry, Rush, Shelby | 59 min |
| Jul 22, 1:33 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan | 42 min |
| Jul 22, 2:01 AM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Jennings | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.